Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 1, 2019, 1:27 PM MST for Gila County, Maricopa County, Pinal County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2019, 1:27 PM MST (20:27 UTC)
- Expired
- Sep 1, 2019, 2:15 PM MST
- In force
- 48 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gila County, AZ, Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 46 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 2217 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
635 WUUS55 KPSR 012027 SVRPSR AZC007-013-021-012115- /O.NEW.KPSR.SV.W.0021.190901T2027Z-190901T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Phoenix AZ 127 PM MST Sun Sep 1 2019 The National Weather Service in Phoenix has issued a * Severe Thunderstorm Warning for... Gila County in east central Arizona... Maricopa County in south central Arizona... Pinal County in southeastern Arizona... * Until 215 PM MST. * At 126 PM MST, a severe thunderstorm was located near Apache Lake, or 13 miles southwest of Roosevelt, moving northwest at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Apache Lake, Canyon Lake and Tortilla Flat. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. If on or near Apache or Canyon Lake, get away from the water and move indoors or inside a vehicle. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3347 11113 3341 11125 3355 11152 3366 11126 TIME...MOT...LOC 2026Z 125DEG 9KT 3350 11126 HAIL...0.75IN WIND...60MPH $$ Hernandez
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:19 AM MST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 1, 10:19 AM MST, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1019 AM MST Sun Sep 1 2019 .UPDATE...Aviation discussion. && .SYNOPSIS... Sunday is likely to be the best day for afternoon and evening thunderstorms for much of Arizona, including the Phoenix area. Gusty winds, blowing dust, lightning and small hail are possible. Slight chances for mainly afternoon and evening monsoon storms will continue through the week while temperatures remain slightly above normal. && .DISCUSSION... Early morning radar shows a band of mostly weak showers bisecting south-central Arizona. A few moderately strong cells have developed along areas where mesoanalysis reveals 700 millibar level disturbance co-located with deep moisture convergence and favorable MUCAPE. The majority of the activity has remained south of Interstate 8 with just one cell reaching northern Pinal County. These showers will slowly lift to the west-northwest and may last into the daylight hours. Further west, another strong overnight gulf surge has brought surface dew points close to 80 degrees across southwestern Arizona and southeast California. Overall, setup is favorable for a convectively active Sunday with the mid level high pressure centered over the Four Corners region. With rich moisture in place, strong diurnal heating will provide a potentially unstable environment with MUCAPE values in excess of 1000 j/kg across much of the Arizona desert. The H5 position will also bring deep easterly flow nearing 20 kts capable moving storms off the higher terrain into the lower elevations. A deeply mixed boundary layer and DCAPE values over 1500 j/kg will support storms capable of producing strong gusts/downbursts and outflows. Most hi-res models have been consistent showing convection initiating over eastern Arizona, the Rim and Pima County by late afternoon. Given the environment, these storms will likely produce westward moving outflows with convection redeveloping behind. The HREF Storm Attributes 4-hr Max Reflectivity, as well as other hi-res and global models, highlight southern Yavapai and western Pima Counties as locations most likely to see the next wave of stronger convection. As for the greater Phoenix area, isolating the exact areas most likely to see thunderstorms is challenging as storm initiation will likely rely on multiple outflow interactions, similar to what occurred last Wednesday evening. As such, the Valley has broad brush 30-40% PoPs, where some areas could see extensive activity while some may see very little in terms of rainfall. The models are also in strong agreement that long living outflows will likely impact western Arizona bringing the best chances for storms so far this monsoon into La Paz and eastern Yuma County. In addition, these outflows will also be capable of blowing dust across much of Arizona and possibly into southeast California. As for Monday, the atmosphere is most likely to be convectively overturned for most the the lower desert with storms remaining in the High Country. Cannot rule out a few storms forming in isolated environments that remained minimally disturbed by Sunday's activity. The best chances for Labor Day storms will be over southeast California with 10-20% chances around El Centro. The synoptic pattern changes little over the first half of the week with the H5 high meandering around its current location. The forecast keeps very modest PoPs across most desert locations as moisture levels slowly decrease heading into next weekend. Temperatures will remain a few degrees above season averages but below excessive heat levels. && .AVIATION...Updated at 1720 UTC. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Significant aviation disruptions are possible late this afternoon and evening as a result of strong outflow boundaries and the possibility for additional storm redevelopment near or over terminals. Until then, winds will continue to switch over the west this morning and remain out of that direction until the initial outflow boundary moves in. Wind speeds up until then will remain on the lighter side, generally below 5-8 kts. Regarding storms later today -> High confidence: Outflow boundaries and abrupt wind shifts affecting terminals in the 23Z-04Z time frame. Moderate confidence: Winds speeds and primary direction with these outflows. The atmospheric setup is favorable for very strong/severe wind gusts though the strongest winds will be collocated with individual storms. If the initial primary outflow direction is from the south, blowing dust may become an issue prior to TS, though most indications suggest an east or northeast gust front initially. Lower confidence: Actual TS within the aerodrome footprint. Models disagree on storm coverage later today, though if any storm directly affects an air field, even stronger winds, heavy rain, and much lower visibilities will result. Southeast California/Southwest Arizona including KIPL and KBLH: Outflow boundaries and wind shifts later tonight resulting from storms in Arizona will be the greatest aviation impact, especially at KBLH. Through the daylight hours, sustained S/SE winds upwards of 15 kt will be common with a few gusts into the upper teens/lower 20s. Confidence is moderate to high that strong easterly outflow winds will sweep into SE CA (particularly KBLH) late this evening. If strong enough, blowing dust and reduced visibilities may be a more significant issue though good confidence exists in timing past 03Z and a low/neglible volume period. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: There is no significant change to the outlook forecast. Thunderstorm chances will continue across most of southwest and south-central Arizona, and southeast California, on Tuesday. Locally heavy rain and gusty outflow winds will be possible. Despite the increase in moisture and slight decrease in temperatures, daytime minimum humidity values will still fall into the 15-20% range with overnight recoveries into the 30-60% range. Outside of any outflows, the winds will favor diurnal trends with typical afternoon breezes. A gradual drying trend will occur Wednesday into Friday, keeping the highest thunderstorm chances across the higher terrain of south- central Arizona. Temperatures will remain a few degrees above normal each day. && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Deems AVIATION...Hernandez/MO FIRE WEATHER...Rogers
In the hours before
Special weather statement, Sep 1, 12:31 PM MST, 56 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1231 PM MST Sun Sep 1 2019 AZZ552-558-012015- Superior AZ-Pinal/Superstition Mountains AZ- 1231 PM MST Sun Sep 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 115 PM MST... At 1231 PM MST, Doppler radar was tracking a strong thunderstorm over Top Of The World, or near Superior, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Superior, Top Of The World and Top-Of-The-World. This includes the following highways... US Highway 60 between mile markers 224 and 239. AZ Route 177 between mile markers 163 and 167. LAT...LON 3336 11092 3326 11091 3320 11115 3341 11116 TIME...MOT...LOC 1931Z 089DEG 9KT 3331 11101 Hernandez
Special weather statement, Sep 1, 1:20 PM MST, 7 minutes before
Special Weather Statement National Weather Service Phoenix AZ 120 PM MST Sun Sep 1 2019 AZZ547-557-558-012100- Mazatzal Mountains AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 120 PM MST Sun Sep 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 200 PM MST... At 120 PM MST, Doppler radar was tracking a strong thunderstorm near Apache Lake, or 13 miles southwest of Roosevelt, moving northwest at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Apache Lake, Canyon Lake and Tortilla Flat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3366 11126 3347 11113 3341 11125 3355 11152 TIME...MOT...LOC 2020Z 141DEG 14KT 3349 11124 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 11:07 AM MST | Blowing Dust Advisory | PSR | La Paz, Maricopa, Pinal, Yuma | 11 hr |
| Sep 1, 12:31 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Sep 1, 1:20 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Sep 1, 1:54 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Sep 1, 2:16 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Sep 1, 2:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Sep 1, 2:47 PM MST | Special Weather Statement | PSR | Pinal | 28 min |
| Sep 1, 2:58 PM MST | Special Weather Statement | PSR | Pinal | 32 min |
| Sep 1, 3:12 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 21 min |
| Sep 1, 3:31 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 44 min |
| Sep 1, 3:45 PM MST | Special Weather Statement | PSR | Pinal | 45 min |
| Sep 1, 3:58 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 32 min |
| Sep 1, 4:01 PM MST | Special Weather Statement | PSR | 44 min | |
| Sep 1, 4:27 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 2 hr |
| Sep 1, 4:44 PM MST | Special Weather Statement | PSR | 46 min | |
| Sep 1, 4:51 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 24 min |
| Sep 1, 4:54 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 21 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.